Alert archive / Minnesota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 1, NWS Grand Forks, ND

May 7, 2014Otter Tail County, Wadena County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 7, 2014, 3:29 PM CDT for Otter Tail County, Wadena County, Minnesota. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2014, 3:29 PM CDT (20:29 UTC)
Expired
May 7, 2014, 4:30 PM CDT
In force
61 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Otter Tail County, MN, Wadena County, MN

The radar

The Minneapolis radar (KMPX), 206 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 3:35 PM CDTHAIL 15 Se Henning, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2014-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2014-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1223 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

677 
WUUS53 KFGF 072029
SVRFGF
MNC111-159-072130-
/O.NEW.KFGF.SV.W.0001.140507T2029Z-140507T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
329 PM CDT WED MAY 7 2014

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
  SOUTHWESTERN WADENA COUNTY IN CENTRAL MINNESOTA...

* UNTIL 430 PM CDT

* AT 324 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
  HENNING...AND MOVING NORTHEAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALMORA AND HENNING AROUND 335 PM CDT.
  DEER CREEK AND WRIGHTSTOWN AROUND 355 PM CDT.
  BLUFFTON AROUND 415 PM CDT.
  WADENA AROUND 420 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE VERNDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.

&&

LAT...LON 4639 9482 4635 9490 4636 9514 4626 9514
      4613 9548 4627 9564 4661 9513
TIME...MOT...LOC 2029Z 232DEG 20KT 4626 9545

HAIL...1.00IN
WIND...<50MPH

$$

ROGERS
2 follow-up statements
964 
WWUS53 KFGF 072051
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
351 PM CDT WED MAY 7 2014

MNC111-159-072130-
/O.CON.KFGF.SV.W.0001.000000T0000Z-140507T2130Z/
WADENA MN-OTTER TAIL MN-
351 PM CDT WED MAY 7 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
OTTER TAIL AND SOUTHWESTERN WADENA COUNTIES UNTIL 430 PM CDT...

AT 345 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ALMORA...AND
MOVING NORTHEAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...QUARTER SIZE HAIL WAS REPORTED AT 335 PM CDT 5 MILES        
         SOUTHEAST OF HENNING.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WRIGHTSTOWN AROUND 355 PM CDT.
  BLUFFTON AROUND 410 PM CDT.
  WADENA AROUND 415 PM CDT.
  VERNDALE AROUND 425 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE ALDRICH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.

&&

LAT...LON 4639 9482 4635 9490 4636 9514 4626 9514
      4621 9529 4638 9547 4661 9513
TIME...MOT...LOC 2050Z 238DEG 21KT 4631 9528

HAIL...1.00IN
WIND...<50MPH

$$

ROGERS
227 
WWUS53 KFGF 072112
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
412 PM CDT WED MAY 7 2014

MNC111-159-072121-
/O.CAN.KFGF.SV.W.0001.000000T0000Z-140507T2130Z/
WADENA MN-OTTER TAIL MN-
412 PM CDT WED MAY 7 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL OTTER TAIL AND
SOUTHWESTERN WADENA COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 4639 9482 4635 9490 4636 9514 4626 9514
      4621 9529 4638 9547 4661 9513
TIME...MOT...LOC 2111Z 238DEG 21KT 4637 9513

$$

AV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:22 PM CDT, 7 minutes earlier.

Area forecast discussion, May 7, 3:22 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
322 PM CDT WED MAY 7 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 226 PM CDT WED MAY 7 2014

FORECAST CHALLENGE CONCERNS RAIN CHANCES AND THUNDERSTORM
POTENTIAL. MODELS IN FAIR AGREEMENT THROUGH THE PERIOD AND WILL
USE BLEND.

SHORT WAVE LIFTING NE THROUGH WESTERN ND INTERACTING WITH SFC
INVERTED TROUGH TO PRODUCE INCREASING AREA OF -RA. BEST COVERAGE
WILL BE NORTH OF I94 AND AREA WILL LIFT NE THROUGH THE EVENING.
MAINTAINED CATEGORICAL POPS THIS AREA THROUGH THE EARLY EVENING.
FARTHER SE CONVECTION ONGOING ALONG FRINGE OF STEEP MID LEVEL
LAPSE RATES FROM E CENTRAL/NE SD INTO WEST CENTRAL/SW MN.
NEGATIVE SHOWALTER INDICES AND AROUND A 1000 J/KG OF ELEVATED CAPE
MAKING FOR MARGINALLY SEVERE STORM POTENTIAL. THESE STORMS
PROPAGATING NE AND CLIPPING FAR SE CORNER OF THE FA. AREA OF
CONVECTION SHOULD GRADUALLY SHIFT EAST THIS EVENING AS LOW LEVEL
JET FOCUSES MORE INTO EASTERN MN. AS WAVE LIFTS NE AND SURFACE LOW
REFORMS OVER THE CENTRAL PLAINS COULD SEE A BREAK IN RAINFALL
AFTER MIDNIGHT. CLOUD COVER WILL HOLD TEMPERATURES UP ESPECIALLY
ACROSS SE ND IN WARMER AIR.

SURFACE LOW ASSOCIATED WITH MAIN WAVE WILL LIFT FROM NEBRASKA NE
TO SW MN BY EVENING. ALL MODELS SHOWING RESPECTABLE AREA OF RAIN
WRAPPING AROUND LOW ACROSS MOST OF THE FA IN ZONE OF INCREASING
FRONTOGENETIC FORCING. WILL MAINTAIN HIGH POPS OVER AL BUT FAR NW
CORNER THROUGH THE DAY. AIR MASS REMAINS UNSTABLE ALONG WITH
AVAILABLE CAPE ALONG INVERTED TROUGH WHICH WILL THEN BE LOCATED
ACROSS THE FAR EASTERN FA. THUS WILL NEED TO MONITOR FOR STRONG
STORM DEVELOPMENT ACROSS THE E-SE AGAIN TOMORROW. WITH BAROCLINIC
ZONE OVER THE FORECAST AREA COULD SEE WIDE RANGE IN MAXIMUM
TEMPERATURES DEPENDING ON DEGREE OF CLOUD COVER.

AS SFC LOW LIFTS NE INTO THE WESTERN GREAT LAKES THURSDAY NIGHT RAIN
SHOULD END FROM WEST TO EAST CONFINED TO AREAS EAST OF THE RIVER
BY FRIDAY MORNING.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 226 PM CDT WED MAY 7 2014

RAIN SHOULD CONTINUE SHIFT EAST FRIDAY AS SURFACE HIGH BUILDS INTO
THE FA. WITH POTENTIAL SOLAR COULD SEE TEMPERATURES RECOVER CLOSE
TO SEASONAL AVERAGES.

NEXT SHORT WAVE WILL AFFECT FA SATURDAY AND MAINTAIN POPS MAINLY
ACROSS SW HALF OF FA. TEMPERATURES CONTINUE TO LOOK CLOSE TO
SEASONAL VALUES.

SATURDAY NIGHT THROUGH WEDNESDAY...ABOUT THE ONLY THING THE  12 UTC
GFS/ECMWF AGREE ON IS THE IDEA OF A PERSISTENT TROUGH SOMEWHERE
ACROSS THE WESTERN TWO-THIRDS OF THE COUNTRY. LOCATION AND TIMING OF
THE PRIMARY LOBE LET ALONE INDIVIDUAL SHORT-WAVES IS UNCERTAIN...
RESULTING IN BROAD BRUSHED 20-30 POPS FOR MOST PERIODS. INSTABILITY
THROUGH THE PERIOD IS WEAK...SO EXPECT ANY PRECIP TO BE JUST RAIN
SHOWERS. SYNOPTIC REGIME TRANSLATES TO TEMPERATURES STILL 10 TO 15
DEGREES BELOW EARLY-MID MAY NORMALS WITH HIGHS IN THE 50S AND LOWS
IN THE MID 30S TO MID 40S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1230 PM CDT WED MAY 7 2014

OVERALL AN OVERCAST PERIOD WITH PERIODS OF SCATTERED SHOWERS. VFR
CEILINGS SHOULD GRADUALLY GIVE WAY TO MVFR/IFR CONDITIONS LATER THIS
EVENING AS HIGHER LOW-LEVEL MOISTURE ACROSS CENTRAL ND SHIFTS EAST
WITH A SFC LOW PRESSURE SYSTEM MOVING INTO SOUTHERN MN. BEST CHANCE
FOR RAIN WILL BE LATE AFTERNOON AND EARLY EVENING WITH A POSSIBLE
BREAK IN THE ACTION OVERNIGHT. STILL SOME UNCERTAINTY IN RAIN
COVERAGE/TIMING...SO WILL NOT BLANKET THE TAF PERIOD IN PERSISTENT
RAIN AND INSTEAD UPDATE AS NECESSARY. EASTERLY WINDS WILL SHIFT TO
THE NORTH GENERALLY FROM 10 TO 15 KTS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...VOELKER
LONG TERM...ROGERS/VOELKER
AVIATION...ROGERS
Hazardous weather outlook, May 7, 7:30 AM CDT, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
730 AM CDT WED MAY 7 2014

MNZ001>009-013>017-022-023-NDZ006>008-014>016-024-026>030-038-039-
049-054-081230-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-
CASS-RANSOM-WESTERN WALSH-
730 AM CDT WED MAY 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SHOWERS
WILL INCREASE IN COVERAGE THIS AFTERNOON INTO TONIGHT BUT RAINFALL
AMOUNTS WILL BE ONE HALF INCH OR LESS. RIVER LEVELS ALONG THE RED
RIVER WILL BE HIGHER THAN NORMAL FROM FARGO DOWNSTREAM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS WILL CONTINUE INTO THURSDAY NIGHT...WITH LOCALLY AN
ADDITIONAL HALF INCH OF RAIN POSSIBLE. OTHERWISE NO WIDESPREAD HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ024-027>032-040-NDZ052-053-081230-
HUBBARD-WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-
EAST OTTER TAIL-WADENA-GRANT-SARGENT-RICHLAND-
730 AM CDT WED MAY 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY. LATER TONIGHT
THUNDERSTORMS ARE EXPECTED TO FORM TO OUR SOUTH AND MOVE INTO
EXTREME SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA WITH
ISOLATED SEVERE STORMS POSSIBLE. THE THREAT WILL BE LARGE HAIL.
THE BEST TIME PERIOD FOR THIS WILL BE AFTER 8 PM TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCE FOR THUNDERSTORMS WILL CONTINUE THURSDAY WITH SHOWERS
THURSDAY NIGHT. AN ISOLATED HAILER OR TWO POSSIBLE THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

In the hours before

Special weather statement, May 7, 3:16 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
316 PM CDT WED MAY 7 2014

MNZ031-032-072115-
EAST OTTER TAIL MN-WADENA MN-
316 PM CDT WED MAY 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTTER TAIL AND
SOUTHERN WADENA COUNTIES UNTIL 415 PM CDT...

AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 10 MILES SOUTHEAST OF BATTLE LAKE...OR 24 MILES
NORTHWEST OF ALEXANDRIA...MOVING TO THE NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
PARKERS PRAIRIE...HENNING AND ALMORA AROUND 330 PM CDT.
DEER CREEK AROUND 345 PM CDT.
WRIGHTSTOWN AROUND 350 PM CDT.
BLUFFTON AROUND 400 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4636 9477 4636 9514 4621 9514 4610 9542
      4610 9556 4624 9573 4659 9518 4638 9473
TIME...MOT...LOC 2016Z 235DEG 27KT 4621 9554

ROGERS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 3:16 PM CDTSpecial Weather StatementFGFWadena59 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.